MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1884380HR
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/28/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been received, however the product analysis is not yet complete.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that during four separate cases, the ¿teeth¿ broke off the blade and into the patient.All parts were retrieved.Each case will be reported separately.This report is for case 1 of 4.Medtronic internal reference numbers: (b)(4) - 1 of 4, (b)(4) - 2 of 4, (b)(4) - 3 of 4, (b)(4) - 4 of 4.
 
Additional Manufacturer Narrative
The product analysis indicates that three opened samples were received.A microscope, calipers, ipc console in conjunction with an m4 handpiece, and scale were used to analyze the devices.There was a residue consistent with biological contaminants on all 3 devices.This facility reported 4 events and was asked for clarification regarding the quantities, part numbers and lot numbers associated with the events.The only definitive information they could provide was that they were quadcut blades.Since it cannot be determined what product goes with what event this analysis will be for all 3 samples and the results duplicated on each of the 4 events.The reported product for all events was part 1884380em, from lot number 0212672064 however what we received was the following: 1) part number 1884380hr, from lot number 0212545010.(b)(4) part number 1884380em, from lot number 0212661404.(b)(4) 3) part number 1884380em, from lot number 0212672064.(b)(4)(1884380hr - lot number 0212545010) the inner shaft broke 0.65¿ from the distal face of the inner hub which would have resulted in the reported malfunction.The break point corresponds to the proximal end of the outer tube in the front hub.When viewed under magnification, there was deformation of the locking area on the front hub and striations around the outside diameter of the break point indicating metal on metal contact.The information indicates excess pressure was applied during use which caused the deformation of the locking area, which then caused the inner shaft and outer tube to rub together until the inner shaft broke.There was no indication of device fragments and the breakage would have been contained by the outer tube and the handpiece.The ifu warns that excessive pressure applied to a bur/blade may cause a fracture.Note: [excess: exceeded sufficient pressure required for operation].2.(1884380em - lot number 0212661404) visually the inner and outer assemblies were bent.When viewed under magnification, there was damage to the hubs that is consistent with improper loading: dimples on the front hub prior to the locking area caused by the handpiece locking mechanism, locking area damage caused by the back side of the front collet of the handpiece, and damage to the inner hub chevrons caused by the handpiece drive mechanism.The inner shaft broke 0.67¿ from the distal face of the inner hub and striations around the outside diameter of the break point indicating metal on metal contact.There was no indication of device fragments and the breakage would have been contained by the outer tube and the handpiece.The ifu has detailed instructions for properly loading a bur/blade into the handpiece.There were no loose components.Improperly loading a blade into a handpiece would result in the reported complaint.3.(1884380em - lot number 0212672064) visually, there was no damage or anomalies in the construction of the device that would have resulted in the reported event.There were no bends, no fragments, no loose components.The irrigation and suction was tested using a syringe with no issue.Functionally, the blade was run at 5000 rpm in oscillate mode/direction, and cut saw bone with no issues.There was no fault found.
 
Event or Problem Description
It was reported that during an endoscopic sinus surgery, the ¿teeth¿ broke off the blade and into the patient.Additional information provided indicates that the debris/fragment(s) were suctioned out.All parts were retrieved.There was no patient injury.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6429753
Report Number1045254-2017-00096
Device Sequence Number1202448
Product Code EQJ
UDI-Device Identifier00643169209367
UDI-Public00643169209367
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K130608
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/02/2021
Device Model Number1884380HR
Device Catalogue Number1884380HR
Device Lot Number0212545010
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2017
Initial Date Received by Manufacturer 02/28/2017
Supplement Date Received by ManufacturerNot provided
03/27/2017
Initial Report FDA Received Date03/23/2017
Supplement Report FDA Received Date04/20/2017
10/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight106